Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 285, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2004, 6:47 PM CDT for Grundy County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 4, 2004, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Grundy County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 042347 SVRDMX IAC075-050030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 647 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA * UNTIL 730 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WELLSBURG...OR ABOUT 34 MILES WEST OF WATERLOO...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRUNDY CENTER MUNICIPAL AIRPORT AROUND 700 PM CDT... NEAR GRUNDY CENTER AROUND 705 PM CDT... NEAR MORRISON AROUND 715 PM CDT AND NEAR REINBECK AROUND 720 PM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LAT...LON 4252 9303 4230 9300 4230 9259 4252 9258 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 4, 2:15 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT SUN JUL 4 2004 .DISCUSSION... STRONG CELLS ALONG SURFACE COLD FRONT ABOUT TO REACH LOCAL OFFICE SVR HAIL CRITERIA, AND TO NO SURPRISE GIVEN MUCAPES AROUND 3500 J/KG. CELLS SHOULD CONTINUE TO INCREASE IN INTENSITY UPON MOVING INTO INSTABILITY AXIS ACROSS NW IA AND THE NORTHERN DMX CWA. DEEP LAYER SHEAR IS WEAK, SO NOT EXPECTING SUSTAINED SUPERCELLS, BUT SOME COULD EXHIBIT BRIEF DOWNBURST POTENTIAL. INSTABILITY AND MOISTURE REALLY HAS LOADED UP FOR MCS DEVELOPMENT TONIGHT ACROSS KS. THE ETA SEEMS TO BE BETTER HANDLING THIS SCENARIO TONIGHT INTO TUESDAY, ALTHOUGH USING CAUTION GIVEN HPC DISCUSSION ON POOR ETA INITIALIZATION. OUTFLOW BOUNDARIES SHOULD KEEP THE STRONGER CONVERGENCE ZONES S OF IA ON MONDAY, BUT MCV MAY STILL WORK INTO IA, SO HIGHER POPS WARRANTED. SEVERE POTENTIAL IS STILL THERE THOUGH WITH A BIT BETTER DEEP LAYER SHEAR AND STILL FORMIDABLE CAPE. LOOKING FOR LOCALLY HEAVY RAINS ONCE AGAIN WITH HIGH PWATS. ETA DRY SLOT WORKS IN LATE MONDAY NIGHT INTO EARLY TUESDAY, SO WILL END PRECIP TUESDAY MORNING IN NORTH SECTIONS. REFRESHING COLD/DRY ADVECTION WITH LOWS IN THE 50S TO LOWER 60S WED MORNING. FAVORABLE MCS PATTERN SETS UP THURSDSAY NIGHT INTO FRIDAY PER 00Z GFS, ALTHOUGH 12Z RUN A BIT SLOWER. INITIALLY RAISED POPS IN ISC GRIDS THURSDAY NIGHT INTO FRIDAY, BUT THIS LOOKS MUCH LESS LIKELY. MOISTURE TRANPORT SKYROCKETS WITH LLJ INCREASE THURSDAY NIGHT AS THETA-E ADVECTION WING SPREADS NE INTO NW IA AND MN. HIGHEST SEVERE THREAT MAY REMAIN NW OF OUR FORECAST AREA ON FRIDAY GIVEN 12Z DATA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KULA
Hazardous weather outlook, Jul 4, 11:36 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT SUN JUL 4 2004 IAZ004>007-015>017-024>028-036>039-051100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT- 1136 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTH OF A POCAHONTAS...TO WEBSTER CITY...TO WATERLOO LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL DRIFT INTO CENTRAL IOWA THIS AFTERNOON AND EVENING AND MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING PEAK HEATING OF THE AFTERNOON. THE THREAT OF SEVERE WEATHER IS LOW...BUT A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH DIAMETER AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER STORM SYSTEM ENTERS CENTRAL IOWA. HEAVY RAIN IS LIKELY WITH THE STORMS. IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE POSSIBLE WITH A FEW OF THE STORMS. ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY. IAZ070>073-081>086-092>097-051100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MONROE- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 1136 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AND MAY PRODUCE HEAVY RAIN. THERE WILL ALSO BE A SMALL THREAT FOR DAMAGING WIND AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER STORM SYSTEM ENTERS CENTRAL IOWA. HEAVY RAIN IS LIKELY WITH THE STORMS. IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE POSSIBLE WITH A FEW OF THE STORMS. ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY. IAZ023-033>035-044>050-057>062-074-075-051100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER- MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WEBSTER- 1136 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL...CENTRAL...AND EAST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER STORM SYSTEM ENTERS CENTRAL IOWA. HEAVY RAIN IS LIKELY WITH THE STORMS. IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE POSSIBLE WITH A FEW OF THE STORMS. ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 50 min |
| Jul 4, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.